Format

Send to

Choose Destination
Clin Nephrol. 2009 May;71(5):567-70.

Tenofovir-related acute kidney injury and proximal tubule dysfunction precipitated by diclofenac: a case of drug-drug interaction.

Author information

1
Department of Nephrology, Cliniques Universitaires Saint-Luc, Université Catholique de Louvain, Brussels, Belgium.

Abstract

We describe an HIV1-positive patient under long-term tenofovir treatment who developed a severe, biopsy-proven, acute tubular necrosis with proximal tubule (PT) dysfunction, precipitated by the very recent start of diclofenac, a nonsteroidal antiinflammatory drug (NSAID). Recent studies show that NSAIDs not only alter glomerular filtration but also multidrug resistance protein (MRP) 4-mediated PT secretion of several substrates. Since the patient tolerated tenofovir well for several years prior to diclofenac use, our observation suggests that diclofenac interfered with tenofovir clearance, thereby favoring its nephrotoxicity. NSAIDs should be avoided in patients under tenofovir.

PMID:
19473619
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for ORBi (University of Liege)
Loading ...
Support Center